Skip to Main Content

ASSESSMENT & COMPLICATIONS

Coma is commonly associated with ingestion of large doses of antihistamines (eg, diphenhydramine), benzodiazepines and other sedative-hypnotic drugs, ethanol, opioids, antipsychotic drugs, or antidepressants. The most common cause of death in comatose patients is respiratory failure, which may occur abruptly. Pulmonary aspiration of gastric contents may also occur, especially in victims who are deeply obtunded or convulsing. Hypoxia and hypoventilation may cause or aggravate hypotension, arrhythmias, and seizures. Thus, protection of the airway and assisted ventilation are the most important treatment measures for any poisoned patient.

TREATMENT

A. Emergency Management

The initial emergency management of coma can be remembered by the mnemonic ABCD, for Airway, Breathing, Circulation, and Drugs (dextrose, thiamine, and naloxone or flumazenil), respectively.

1. Airway

Establish a patent airway by positioning, suction, or insertion of an artificial nasal or oropharyngeal airway. If the patient is deeply comatose or if airway reflexes are depressed, perform endotracheal intubation. These airway interventions may not be necessary if the patient is intoxicated by an opioid or a benzodiazepine and responds to intravenous naloxone or flumazenil.

2. Breathing

Clinically assess the quality and depth of respiration and provide assistance, if necessary, with a bag-valve-mask device or mechanical ventilator. Administer supplemental oxygen, if needed. The arterial or venous blood CO2 tension is useful in determining the adequacy of ventilation. The arterial blood PO2 determination may reveal hypoxemia, which may be caused by respiratory depression, bronchospasm, pulmonary aspiration, or noncardiogenic pulmonary edema. Pulse oximetry provides an assessment of oxygenation, but is not reliable in patients with methemoglobinemia or carbon monoxide poisoning, unless a pulse oximetry device capable of detecting these forms of hemoglobin is used.

3. Circulation

Measure the pulse and blood pressure and estimate tissue perfusion (eg, by measurement of urinary output, skin signs, arterial blood pH). Place the patient on continuous ECG monitoring. Insert an intravenous line, and draw blood for glucose, electrolytes, serum creatinine and liver tests, and possible quantitative toxicologic testing.

4. Drugs

A. DEXTROSE AND THIAMINE

Unless promptly treated, severe hypoglycemia can cause irreversible brain damage. Therefore, in all obtunded, comatose or convulsing patients, give 50% dextrose, 50–100 mL by intravenous bolus, unless a rapid point-of-care blood sugar test rules out hypoglycemia. In alcoholic or very malnourished patients who may have marginal thiamine stores, give thiamine, 100 mg intramuscularly or in the intravenous fluids.

B. OPIOID ANTAGONISTS

Naloxone, 0.4–2 mg intravenously or 2–4 mg by intranasal spray, may reverse opioid-induced respiratory depression and coma. It is often given empirically to any comatose patient with depressed respirations. If opioid overdose is strongly suspected, give additional doses of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.